Do You Have a Band Aid Allergy?

Dealing with a bad reaction to band aids, artificial nails & nicotine patches

Young woman wearing nicotine patch
Science Photo Library/Getty Images

Adhesives are used in a variety of products to provide the "stickiness" to allow the product to adhere to the skin or other parts of the body. These products may include adhesive bandages, artificial nails, and transdermal patches used for the delivery of medications, such as nicotine and hormones used for birth control.

While adhesives serve an important role in our daily lives, many people experience itchy rashes after prolonged exposure to adhesives.

Glues used for the adhesives are known to cause irritant-based contact dermatitis. These glues are most commonly acrylates, including methacrylates, and epoxy diacrylates (also known as vinyl resins).

This is a very common problem—when adhesives are in contact with the skin for prolonged periods of time (hours to days), a skin rash can occur in up to 50 percent of people. Usually, the skin rash is mild, appears red and bumpy, and is quite itchy. Once the adhesive is removed, the rash will usually go away within a number of days without treatment. In the case of transdermal patches for the delivery of medicine, the adhesive patch may be removed after a specified period of time and a new patch placed on a different area of the body. When the rash is allergic contact dermatitis (such as with poison oak, ivy or sumac), the body "remembers" where the rash had been before, and the rash may reappear in the original area when the body is exposed again.

Diagnosis of Adhesive Allergy

The diagnosis of adhesive allergy is made by the use of patch testing. Patch testing can confirm what is already suspected based on a person's symptoms, but also identify the particular chemical that is causing the contact dermatitis. Patch testing also may reveal a problem other than an adhesive allergy, such as an allergy to latex, thiuram, or even to the drug itself.

Latex allergy can be caused by IgE antibodies against the latex protein itself or contact dermatitis to thiuram, an accelerator used in the process of latex manufacturing. There have also been numerous reports of rashes caused by the active medication in transdermal patches, including nicotine. Therefore, the only way to know what exactly is causing the rash—be it the adhesive, latex, or medication—is to have patch testing performed.

Treatment of Adhesive Allergy

The simplest treatment for adhesive allergy is to avoid exposure to the chemical causing the problem. In the cause of irritant-based contact dermatitis from a medicated transdermal patch, changing the location of the patch from week to week may be all that is needed. However, if the rash is severe, or extremely itchy, discontinuation of the medicated patch may be necessary. The rash itself is best treated with a topical corticosteroid—either with an over-the-counter product such as hydrocortisone 1 percent cream or with a stronger version available by prescription only.

Sources:

Ale I, Lachapelle JM, Maibach. Skin Tolerability Associated with Transdermal Drug Delivery Systems: An Overview. Adv Ther. 2009;26(10)920-35.

Kanerva L, Alanko K. Allergic Contact Dermatitis from 2-Hydroxyethyl Methacrylate in an Adhesive on an Electrosurgical Earthing Plate. Eur J Derm. 1998;8(7):521-4.

Stricker T, Sennhauser FH. Allergic Contact Dermatitis Due to Transdermal Contraception Patch. J Peds. 2006;148(6):845.

Continue Reading